How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Linda Simon Your Own Question
Linda Simon
Linda Simon, Veterinarian
Category: Vet
Satisfied Customers: 2487
Experience:  MVB MRCVS
103237793
Type Your Vet Question Here...
Linda Simon is online now

Further to my previous questions riley is very lethargic and

This answer was rated:

Further to my previous questions riley is very lethargic and and has an almost vacant demeanor
Hi there,you are through to Dr Linda.
I do apologise that your question was not answered more promptly .
How can I help with Riley?
What age and breed is he and what has been happening?
Customer: replied 10 days ago.
Hi Linda riley had a right fore limb amputation about a week ago due to a peripheral nerve sheath tumour.
Oh, bless him.
Is he on any medicine?
Is he eating and drinking ok?
Does he seem settled (regular breathing and calm)?
Are his gums pink and wet?
Customer: replied 10 days ago.
Hi yes riley is eating and drinking ok he is a 10 year old labrador who before this was very lively now it's a totally different dog.I know it was a big op but it's his whole demeanor maybe I am expecting to much but it's like having a totally different dog.The meds are 300mg gabapentin three times a day and 1 prevacox he has 37 staples due to come out in about a week
Ok sure.
Absolutely it is a big operation and some depression and lethargy for a few weeks could be expected. It is a big change to get used to and he needs to relearn how to do things as before (not just walk and run but also lie down comfortably, sleep etc)
Neither previcox nor gabapentin should cause lethargy. These medicines together provide moderate pain relief and I would question if he needs further pain medicine and if perhaps this is the roure of the lethargy. It may be worth requesting some further medicine e.g. buperenorphine or tramadol, to add to what he is currently taking.
Try to take his mind off things with tasty food puzzles e.g. a Kong layered with peanut butter, sweet potato and kibble, a lick Matt smeared with cream cheese etc.
While he may not be up for much exercise, we still want to keep that brain active.
If he seems at all depressed or anxious, I would also consider an Adaptil plug in and some calming supplements e.g. Zylkene while he recovers.
Linda Simon and other Vet Specialists are ready to help you
Customer: replied 10 days ago.
Hi Linda thankyou for your reply I have an appointment with my local vet next week I will ask about additional meds.Thank you again you have been very helpful
Regards Steve